Next Article in Journal
An Uncommon Case of Secondary Organizing Pneumonia Due to Influenza Type B
Previous Article in Journal
Mitral Valve Subacute Endocarditis Caused by Abiotrophia Defectiva: A Case Report
Open AccessCase Report

Acute Hepatitis in a Yemeni Immigrant Associated with Khat: A “Biological Amphetamine” Carried in Cultures

1
Division of Gastroenterology, BronxCare Hospital Center a Clinical Affiliate of Mt Sinai Health Systems and Academic Affiliate of Icahn School of Medicine, Bronx, NY 10457, USA
2
Department of Medicine, BronxCare Hospital Center a Clinical Affiliate of Mt Sinai Health Systems and Academic Affiliate of Icahn School of Medicine, Bronx, NY 10457, USA
3
Department of Pathology, BronxCare Hospital Center a Clinical Affiliate of Mt Sinai Health Systems and Academic Affiliate of Icahn School of Medicine, Bronx, NY 10457, USA
*
Author to whom correspondence should be addressed.
Clin. Pract. 2021, 11(1), 167-173; https://doi.org/10.3390/clinpract11010023
Received: 4 December 2020 / Revised: 27 January 2021 / Accepted: 14 February 2021 / Published: 8 March 2021
Viral infections, alcohol, hepatic steatosis, autoimmunity medications and herbal supplements are common etiologies of hepatitis. Khat (Catha Edulis) is a commonly used recreational substance in East African and Middle Eastern countries. Khat has been reported in the literature to be associated with hepatotoxicity, which can present in several forms, including chronic liver disease. The possible pathogenesis of liver injury could be secondary to biochemical components of Khat itself or additives such as pesticides or preservatives. An autoimmune mechanism of liver injury has also been postulated, supported by sparse evidence. We present a case of a Yemeni immigrant with acute hepatitis whose fear about social norms and breaching confidentiality made it challenging to identify Khat as being the underlying cause. A 34-year-old man from Yemen presented with right upper quadrant pain of one day duration. He had predominantly elevated transaminases with mild elevation in bilirubin. His investigations were negative for the viral, metabolic or biliary etiology. A persistent focus on clinical history and the well-established physician–patient relationship revealed a history of Khat use. The liver biopsy finding of lobular hepatitis was compatible with drug-induced liver injury and established the finding of Khat hepatotoxicity. Subsequently, the patient improved with conservative management. View Full-Text
Keywords: Khat and hepatitis; substance use and liver injury; Khat and liver disease; Yemeni men and hepatitis Khat and hepatitis; substance use and liver injury; Khat and liver disease; Yemeni men and hepatitis
Show Figures

Figure 1

MDPI and ACS Style

Patel, H.; Kumar, K.; Essrani, R.K.; Niazi, M.; Makker, J.; Nayudu, S.K. Acute Hepatitis in a Yemeni Immigrant Associated with Khat: A “Biological Amphetamine” Carried in Cultures. Clin. Pract. 2021, 11, 167-173. https://doi.org/10.3390/clinpract11010023

AMA Style

Patel H, Kumar K, Essrani RK, Niazi M, Makker J, Nayudu SK. Acute Hepatitis in a Yemeni Immigrant Associated with Khat: A “Biological Amphetamine” Carried in Cultures. Clinics and Practice. 2021; 11(1):167-173. https://doi.org/10.3390/clinpract11010023

Chicago/Turabian Style

Patel, Harish; Kumar, Kishore; Essrani, Rajesh K.; Niazi, Masooma; Makker, Jasbir; Nayudu, Suresh K. 2021. "Acute Hepatitis in a Yemeni Immigrant Associated with Khat: A “Biological Amphetamine” Carried in Cultures" Clin. Pract. 11, no. 1: 167-173. https://doi.org/10.3390/clinpract11010023

Find Other Styles

Article Access Map by Country/Region

1
Back to TopTop